Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 55, NWS JSJ

September 19, 2022

NWS JSJ issued this flash flood warning at Sep 19, 2022, 7:10 AM CDT. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2022, 7:10 AM CDT (12:10 UTC)
Expired
Sep 19, 2022, 1:00 PM CDT
In force
6 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 30 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 8:43 AM CDTFLASH FLOOD2 Wsw Barranquitas, PRMUDSLIDE AFFECTED A HOUSE.
Sep 19, 11:38 AM CDTFLASH FLOOD4 Ne Villalba, PRMUDSLIDE BLOCKING ROAD 149.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 93 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

022 
WGCA52 TJSJ 191210
FFWSJU
PRC007-019-025-039-041-045-047-101-105-107-191800-
/O.NEW.TJSJ.FF.W.0055.220919T1210Z-220919T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
810 AM AST Mon Sep 19 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Aguas Buenas County in Puerto Rico...
  Barranquitas County in Puerto Rico...
  Caguas County in Puerto Rico...
  Ciales County in Puerto Rico...
  Cidra County in Puerto Rico...
  Comerio County in Puerto Rico...
  Corozal County in Puerto Rico...
  Morovis County in Puerto Rico...
  Naranjito County in Puerto Rico...
  Orocovis County in Puerto Rico...

* Until 200 PM AST.

* At 810 AM AST, Doppler radar indicated heavy rain moving across 
  the warned area. This rainfall in addition to previous rainfall 
  will continue to result in excessive runoff and flash flooding. 
  Mudslides and rockfalls are likely. Additional rainfall amounts of 
  2 to 5 inches are possible in the warned area. Flash flooding is 
  ongoing.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1828 6655 1832 6661 1833 6661 1838 6642
      1833 6636 1836 6636 1837 6631 1833 6628
      1833 6622 1826 6619 1831 6603 1819 6600
      1811 6605 1817 6610 1813 6617 1818 6624
      1815 6631 1818 6647 1815 6654

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

OMS
2 follow-up statements
896 
WGCA72 TJSJ 191450
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1050 AM AST Mon Sep 19 2022

PRC007-019-025-039-041-045-047-101-105-107-191800-
/O.CON.TJSJ.FF.W.0055.000000T0000Z-220919T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aguas Buenas PR-Barranquitas PR-Caguas PR-Ciales PR-Cidra PR-Comerio
PR-Corozal PR-Morovis PR-Naranjito PR-Orocovis PR-
1050 AM AST Mon Sep 19 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM AST THIS 
AFTERNOON FOR AGUAS BUENAS, BARRANQUITAS, CAGUAS, CIALES, CIDRA, 
COMERIO, COROZAL, MOROVIS, NARANJITO AND OROCOVIS COUNTIES...

At 1050 AM AST, Showers and isolated thunderstorms will continue to 
move inland, affecting the aforementioned municipalities. Additional 
rainfall amounts of 4 to 6 inches are possible in the warned area 
with isolated higher amounts. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1828 6655 1832 6661 1833 6661 1838 6642
      1833 6636 1836 6636 1837 6631 1833 6628
      1833 6622 1826 6619 1831 6603 1819 6600
      1811 6605 1817 6610 1813 6617 1818 6624
      1815 6631 1818 6647 1815 6654

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

OMS
919 
WGCA72 TJSJ 191759
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
159 PM AST Mon Sep 19 2022

PRC007-019-025-039-041-045-047-101-105-107-191809-
/O.EXP.TJSJ.FF.W.0055.000000T0000Z-220919T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aguas Buenas PR-Barranquitas PR-Caguas PR-Ciales PR-Cidra PR-Comerio
PR-Corozal PR-Morovis PR-Naranjito PR-Orocovis PR-
159 PM AST Mon Sep 19 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 2 PM AST THIS AFTERNOON FOR 
AGUAS BUENAS, BARRANQUITAS, CAGUAS, CIALES, CIDRA, COMERIO, COROZAL, 
MOROVIS, NARANJITO AND OROCOVIS COUNTIES...

However, a Flood Watch remains in effect for Puerto Rico and Virgin 
Islands. In addition to the Flood Watch, there are Flood Warnings 
for Rio Grande de Manati, Rio Cibuco and Rio La Plata along portions 
of the aforementioned municipalities.

LAT...LON 1828 6655 1832 6661 1833 6661 1838 6642
      1833 6636 1836 6636 1837 6631 1833 6628
      1833 6622 1826 6619 1831 6603 1819 6600
      1811 6605 1817 6610 1813 6617 1818 6624
      1815 6631 1818 6647 1815 6654

$$

OMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 5:14 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 19, 5:14 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
614 AM AST Mon Sep 19 2022

.SYNOPSIS...

Hurricane Fiona's center is now over the eastern Dominican
Republic. The outer bands of Fiona will continue to result in
life-threatening to catastrophic flooding across the islands
today. The heaviest rainfall continues to produce considerable
flooding over most of the area, with extreme amounts reaching over
25 inches, and most rivers are running high or out of their banks.
Additionally, hazardous marine conditions are still in place. A
wet pattern will still be in place through early in the workweek.

&&

.SHORT TERM...Today through Wednesday...

Life-threatening to catastrophic flooding and multiple mudslides and
river out of their banks continue associated with rainbands of
Hurricane Fiona. The eye of Hurricane Fiona made landfall in
Dominican Republic at 330 AM AST. The hurricane wind field is over
the waters. However, tropical storm-force winds continue over the
area associated with Fiona's feeding bands. Therefore, the Hurricane
Warning has been replaced with a Tropical Storm Warning for Puerto
Rico. Rainbands associated to the storm will continue to affect the
region through the morning hours, especially over the southern half
of Puerto Rico. Indirect impacts from Hurricane Fiona will continue
through midweek as trailing moisture will linger, further
complicating rescue and recovery efforts. Please follow the latest
Hurricane Local Statement (HLSSJU) and Tropical Cyclone Product
(TCPAT2) for additional details.

&&

.LONG TERM...Thursday Through Monday...

A wet pattern is expected to continue as generally southeasterly
flow will prevail in the lower level, filling the local atmosphere
with saturated air. The atmosphere will continue to be unstable
post-Fiona, therefore thunderstorms are expected throughout the
week. Due to days of continuous rainfall, soils across the islands
will be very saturated and the probability for flooding and
landslides will be elevated. Precipitable water values will remain
above normal and then will decrease by Thursday into the weekend
as patchy moisture moves over the region until about Sunday when a
tropical wave may pass over the region. A strong Tropical Upper
Tropospheric Trough (TUTT) may develop east of the region on
Friday. The position of this upper low and tropical wave will
determine how much rainfall will occur next weekend. Overall, for
the long term forecast, a diminishing wet pattern leading to a
normal weather pattern is expected with the greatest hazards being
urban and small stream flooding, isolated mudslides, and daily
thunderstorms.

&&

.AVIATION...

(06Z TAFS)

At 19/09Z Hurricane Fiona was centered over the eastern
end of the Dominican Republic. Winds over Puerto Rico have subsided
near the surface, but winds no more than 1000 feet abv the surface
are as much as 50 kt from the ESE and strong winds in rain bands
will reach the sfc. MVFR to LIFR conds and mtn obscurations will
prevail in RA for most of PR til at least 19/15Z. -RA conts ovr the
USVI thru at least 19/12Z. The SE winds are less than 20 kt with
some hir gusts in the USVI where conds are VFR due to -RA and high
CIGS.

&&

.MARINE...

Due to Fiona's feeding bands, which have tropical storm force
winds, thunderstorms, and significant heavy rains, hazardous
marine conditions will continue. Seas will continue to be
dangerous, and mariners should avoid leaving the ports.

For the time being a Tropical Storm Warning remains in effect for
all the local waters. Please note that hazardous coastal
conditions will be life-threatening to those entering the water
and these condtions are expected to continue for some places for
at least several more days.

&&

.HYDROLOGY...

Heavy rainfall will continue today. Flash and river flooding is
rampant. The areas receiving the highest rainfall accumulations
are portions of eastern, interior and southern Puerto Rico, where
their rainfall totals reach 12 to 20 inches with locally higher
amounts to around 30 inches. Across the Vieques and Culebra and
the northern coast of Puerto Rico the potential exists for
rainfall totals to reach 4 to 8 inches. Elsewhere, including the
U.S. Virgin Islands rainfall totals range between 4 and 6 inches.

Catastrophic flash and urban flooding impacts can still occur
across the interior, eastern and southern portions of Puerto Rico
through Monday. Across northwest Puerto Rico as well as the U.S.
Virgin Islands, the rainfall may produce limited flash and urban
flooding impacts. Additionally, mudslides and rockfalls are
ongoing in areas of higher terrain.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Tropical Storm Warning for PRZ001>013.

     Flood Watch through this afternoon for PRZ001>013.

     Coastal Flood Warning until 6 AM AST early this morning for
     PRZ002-003-007-011.

VI...Flood Watch through this afternoon for VIZ001-002.

&&

CAM/ICP/RVT/CVB/GRS

In the hours before

Local storm report, Sep 19, 1:48 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
248 AM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     FLASH FLOOD      1 WSW GUAYAMA           17.97N 66.12W
09/18/2022                   GUAYAMA            PR   FIRE DEPT/RESCUE

            FIRE DEPARTMENT THROUGH SOCIAL MEDIA
            REPORTED OF A FAMILY BEING EVACUATED IN BO.
            BLONDET AFTER RO GUAMAN WAS OUT OF ITS
            BANKS.

&&

CVB
Local storm report, Sep 19, 5:35 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
635 AM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     FLASH FLOOD      2 WNW HORMIGUEROS       18.15N 67.15W
09/19/2022                   HORMIGUEROS        PR   911 CALL CENTER

            911 REPORTED FLASH FLOODING ACROSS THE CALLE
            CIPRES, IN HORMIGUEROS, PR.

&&

GRS
Local storm report, Sep 19, 5:56 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
656 AM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     FLASH FLOOD      2 WNW HORMIGUEROS       18.15N 67.15W
09/19/2022                   HORMIGUEROS        PR   911 CALL CENTER

            911 REPORTED FLASH FLOODING AT CALLE ARCE IN
            HORMIGUEROS, PR.

&&

GRS
Local storm report, Sep 19, 6:02 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
702 AM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     FLASH FLOOD      2 W HORMIGUEROS         18.15N 67.14W
09/19/2022                   HORMIGUEROS        PR   911 CALL CENTER

            911 REPORTED FLASH FLOODING AT CALLE BUCARE
            IN HORMIGUEROS, PR.

&&

GRS
Local storm report, Sep 19, 6:20 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
720 AM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     FLASH FLOOD      CAYEY                   18.11N 66.16W
09/19/2022                   CAYEY              PR   911 CALL CENTER

            911 REPORTED LANDSLIDES AT CARR. 15 INT 737
            IN CAYEY, PR. NEAR THE RUTA PANORMICA.

&&

GRS
Local storm report, Sep 19, 6:32 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
732 AM AST MON SEP 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            1 WSW INGENIO           18.44N 66.23W
09/19/2022                   TOA BAJA           PR   911 CALL CENTER

            911 REPORTED FLOODING AT AVENIDA BOLIVIA IN
            TOA BAJA, PR.

&&

GRS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:29 PM CDTFlash Flood Warning Considerable damage threatJSJ10 hr
Sep 18, 7:52 PM CDTFlash Flood WarningJSJ10 hr
Sep 18, 8:09 PM CDTFlash Flood Warning Considerable damage threatJSJ8 hr
Sep 18, 8:47 PM CDTFlash Flood WarningJSJ10 hr
Sep 18, 8:54 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatJSJ2 hr
Sep 19, 3:33 AM CDTAreal Flood WarningJSJ35 hr
Sep 19, 3:52 AM CDTAreal Flood WarningJSJ20 hr
Sep 19, 4:04 AM CDTAreal Flood WarningJSJ15 hr
Sep 19, 4:10 AM CDTAreal Flood WarningJSJ5 hr
Sep 19, 5:59 AM CDTFlash Flood Warning Considerable damage threatJSJ4 hr
Sep 19, 6:41 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Sep 19, 6:53 AM CDTAreal Flood WarningJSJ13 hr
Sep 19, 8:11 AM CDTAreal Flood WarningJSJ46 hr
Sep 19, 9:00 AM CDTAreal Flood WarningJSJ11 hr
Sep 19, 10:11 AM CDTAreal Flood WarningJSJ14 hr
Sep 19, 2:37 PM CDTFlash Flood Warning Considerable damage threatJSJ4 hr
Sep 19, 3:31 PM CDTSpecial Weather StatementJSJ119 min
Sep 19, 4:09 PM CDTRip Current StatementJSJ12 hr
Sep 19, 4:09 PM CDTSmall Craft AdvisoryJSJ12 hr
Sep 19, 4:42 PM CDTSpecial Weather StatementJSJ48 min
Sep 19, 6:08 PM CDTSpecial Marine WarningJSJ52 min
Sep 19, 6:56 PM CDTAreal Flood WarningJSJ4 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.